Excessive Heat, Gibson
- When
- July 11, 11:00 AM CST to July 12, 4:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across the Lower Ohio Valley, it brought a couple days of excessive heat and humidity.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across the Lower Ohio Valley, it brought a couple days of excessive heat and humidity. The peak heat index at Evansville was 114 degrees on the 11th and 115 on the 12th. Actual air temperatures were highest on the 12th, when the high at Evansville was 99 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 5:35 AM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT MON JUL 11 2011
.UPDATE...
UPDATED THE AVIATION SECTION FOR THE 12Z TAF ISSUANCE. THE
DISCUSSION SECTION IS UNCHANGED FROM THE 419 AM PRODUCT ISSUANCE.
&&
.DISCUSSION...
IT HAS BEEN A QUITE INTERESTING TURN OF EVENTS WITH RESPECT TO
TEMPERATURES AND DEW POINTS THE LAST 12 TO 24 HOURS. THE MOST
SIGNIFICANT INCREASE IN DEW POINT ADVECTION OCCURRED DURING THE
DAYTIME HOURS ON SUNDAY...AS THE SURFACE TO 850 MB FRONTAL
BOUNDARY SURGED NORTHEASTWARD THROUGH THE WFO PAH FORECAST AREA.
THE THERMAL/MECHANICAL MIXING GENERATED NEAR 80F DEW POINTS JUST
SOUTH OF THE BOUNDARY OVER SOUTHERN IL...SOUTHWEST IN AND
NORTHWEST KY.
ALTHOUGH THE VARIOUS GOES SOUNDER WATER VAPOR CHANNELS DO NOT
SPECIFICALLY INDICATE THE LEVEL OF THE GREATEST CONTRIBUTION TO
THE LAYER VALUES OF PRECIPITABLE WATER...THE 925/850 MB MANDATORY
UPPER AIR CHARTS...ALONG WITH THE PROFILER NETWORK /E.G.
WINCHESTER IL PROFILER/ SUGGEST THE GREATEST CONTRIBUTION TO THE
TWO INCH PRECIPITABLE WATER WAS WITHIN THE SURFACE TO 750 MB
LAYER /ABOUT 250 DECAMETERS THICK/. THE MOISTURE IN THAT LAYER
/16C-20C DEW POINT RANGE IN THE 925-850 MB LEVELS/ APPEARS FAIRLY
UNIFORM...SO ANY MIXING WILL STILL LEAD TO SURFACE DEW POINTS IN
THE 71-79F RANGE.
AS AN INTERESTING SIDE NOTE...NEARLY THE ENTIRE STATE OF ILLINOIS
WAS DEPICTED ON GOES PRECIPITABLE WATER PLOTS AROUND 04Z MONDAY
WITH TWO INCH PLUS VALUES...THAT'S IS A LOT OF WATER OVER A LARGE
AREA.
THIS CENTROID OF THE DEEPEST /SURFACE TO 850 MB/ PLUME OF MOISTURE
WILL ADVECT EAST OF THE AREA TODAY...BUT THE MEAN THICKNESS WILL
REMAIN THE SAME OR INCREASE SLIGHTLY DUE TO WARMER TEMPERATURES
TODAY. IN ADDITION...THERE WILL STILL REMAIN SOME POOLING OF
HIGHER DEW POINTS CLOSER TO THE DEPARTING LOW LEVEL WARM FRONTAL
BOUNDARY...MAINLY OVER SOUTHWEST IN/SOUTHEAST IL/NORTHWEST KY.
THIS SHOULD KEEP HEAT INDEX VALUES WELL INTO THE EXCESSIVE HEAT
WARNING RANGE TODAY AND INTO TONIGHT.
THE BIGGEST CHALLENGE FOR TEMPERATURES AND DEW POINTS WILL BE ON
TUESDAY...AS THE NAM-WRF/SREF/GFS GUIDANCE SUGGEST A SOUTHEASTWARD
SHIFTING AXIS OF MOISTURE /ORIENTED NORTHWEST TO SOUTHEAST ACROSS
THE WFO PAH FORECAST AREA/ WITH THE APPROACH OF A BACKDOOR COLD
/RELATIVELY SPEAKING/ FRONT FROM CENTRAL IL AND SOUTH CENTRAL IN
DURING THE MORNING HOURS ON TUESDAY. DRAMATIC CHANGES IN THE
THICKNESS/MOISTURE GRADIENT...ALONG WITH LOW LEVEL FORCING
SUGGESTS THAT MORE SIGNIFICANT CONVECTION WILL BE IN PLAY DURING
THE LATER MORNING TO EARLY AFTERNOON /15-21Z OR 10AM-4 PM CDT/
TIME FRAME. THIS WILL PLAY HAVOC WITH ACCURATELY ASSESSING FINER
SCALE TEMPERATURE AND DEW POINTS...SINCE THEY WILL BE IMPACTED BY
MISO/MESOSCALE CONVECTIVE INFLUENCES /E.G...THUNDERSTORM
OUTFLOWS/...PRECIPITATION AND CLOUD COVER. THE CURRENT FORECAST
PACKAGE INCLUDES A MODIFIED TEMPERATURE/DEW POINT ADJUSTMENT TO
ACCOUNT FOR THE INCREASED CHANGES FOR RAIN AND CLOUD COVER...BUT
ANTICIPATE THERE WILL BE SOME BUSTS IN BOTH DIRECTIONS OF FORECAST
VERSUS ACTUAL TEMPERATURE AND DEW POINT...AND ULTIMATELY HEAT
INDEX VALUES.
FOR NOW...THE CURRENT TRANSITION FROM EXCESSIVE HEAT WARNING FOR
TODAY AND TONIGHT TO HEAT ADVISORY ON TUESDAY IS REASONABLE AND NO
CHANGES WILL BE MADE TO THE CURRENT HAZARD GRIDS AT THIS TIME.
WITH RESPECT TO MODEL GUIDANCE...THE SREF AND NAM-WRF WERE
SUPERIOR WITH RESPECT TO THE SHORT RANGE TEMPERATURE/DEW POINT
FORECASTS...WITH THE SREF AND DETERMINISTIC GFS GUIDANCE
REASONABLE FOR THE MEAN POP/WEATHER SCENARIO FOR THE NEXT FEW
DAYS.
NO ADJUSTMENTS WERE MADE TO THE SENSIBLE WEATHER ELEMENTS BEYOND
THURSDAY NIGHT IN THIS FORECAST PACKAGE.
&&
.AVIATION...
VFR CONDITIONS EXPECTED TODAY AND FOR MUCH OF TONIGHT...AS HIGH
PRESSURE ALOFT DOMINATES THE REGION. AS A WEAK COLD FRONT APPROACHES
THE AREA FROM THE NORTH TODAY...WINDS WILL VEER AROUND TO WEST
SOUTHWEST. SPEEDS WILL GENERALLY BE 10KTS OR LESS. CANNOT COMPLETELY
RULE OUT A STRAY GUST OR TWO AROUND 15KTS. WINDS ARE EXPECTED TO
BECOME CALM LATE TONIGHT...WHICH WITH MOSTLY CLEAR SKIES AND ALOT OF
LOW-LEVEL MOISTURE IN THE AREA...COULD LEAD TO SOME MVFR FOG
DEVELOPMENT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TONIGHT FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CRITTENDEN-FULTON-GRAVES-HICKMAN-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TRIGG.
HEAT ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CDT TUESDAY FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO MIDNIGHT CDT
TONIGHT FOR CHRISTIAN-DAVIESS-HENDERSON-HOPKINS-MCLEAN-
MUHLENBERG-TODD-UNION KY-WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TONIGHT FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
HEAT ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CDT TUESDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TONIGHT FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
HEAT ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CDT TUESDAY FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CDT TUESDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO MIDNIGHT CDT
TONIGHT FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM PUBLIC...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 511 AM CDT MON JUL 11 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 511 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY...INCLUDING THE LAND BETWEEN THE LAKES...THROUGH MIDNIGHT. THE EXCESSIVE HEAT WARNING WILL BE EXPANDED TO INCLUDE SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY AFTER 11 AM CDT TODAY. THE EXCESSIVE HEAT WARNING WILL CHANGE TO A HEAT ADVISORY FOR THE ENTIRE OUTLOOK AREA AFTER MIDNIGHT TONIGHT. PLEASE REFER TO THE LATEST HEAT RELATED PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS AND PRECAUTIONS. MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI AND BIG MUDDY RIVER BASINS THROUGH TONIGHT. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 9 PM TUESDAY NIGHT FOR THE ENTIRE OUTLOOK AREA. THIS ADVISORY MAY BE CANCELED EARLY...SHOULD SHOWER AND THUNDERSTORM ACTIVITY BRING HEAT INDEX VALUES BELOW CRITICAL LEVELS. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY OVER ALL OR PART OF THE OUTLOOK AREA. A SMALL CHANCE FOR SHOWERS AND THUNDERSTORM IS ALSO POSSIBLE DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. THE STORM PREDICTION CENTER HAS POSTED A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM MOUNT VERNON ILLINOIS...MORGANFIELD AND GREENVILLE KENTUCKY. THIS INCLUDES ALL OF SOUTHWEST INDIANA AND PART OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL IN THE VICINITY OF AN APPROACHING COLD FRONT FROM THE NORTHEAST. A FEW STORMS MAY APPROACH SEVERE LIMITS ON WEDNESDAY...WITH MARGINALLY SEVERE HAIL AND GUSTY WINDS THE PRIMARY HAZARDS. MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND PART OF THE BIG MUDDY RIVER THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT MAY BE REQUESTED ON TUESDAY ALONG THE INTERSTATE 64...UNITED STATES ROUTE 41 AND PENNYRILE PARKWAY ROUTES OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY RESPECTIVELY. SMITH
The national radar mosaic for the moment the first event began.
6 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318934, 318935, 318936, 318937, 318938, 318939.